Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS La Crosse, WI

June 18, 2001Howard County, Iowa; Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 9:43 PM CDT for Howard County, Iowa; Fillmore County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 9:43 PM CDT (02:43 UTC)
Expired
Jun 18, 2001, 10:30 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Howard County, IA, Fillmore County, MN

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 10:17 PM CDTThunderstorm Wind 52 ELanesboro, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 18, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 190244
SVRLSE

IAC089-MNC045-190330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA
  HOWARD COUNTY IN NORTHEAST IOWA

* UNTIL 1030 PM CDT

* AT 943 PM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 14 MILES NORTHWEST OF
  PRESTON TO 9 MILES SOUTHEAST OF OSAGE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR ELMA...AND FOUNTAIN AT 950 PM CDT...
  NEAR LIME SPRINGS...AND PRESTON AT 955 PM CDT...
  NEAR LANESBORO AT 1000 PM CDT...
  NEAR CRESCO AT 1005 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING
FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

BAUMGARDT

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:43 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 18, 9:43 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT MON JUN 18 2001

WATCHES CONTINUES FOR COUNTY WARNING AREA AS FRONT APPROACHES FROM
THE WEST. STABILITY AXIS REMAINS JUST WEST OF WARNING AREA AHEAD OF
MAIN FRONTAL PUSH WITH 2000 J/KG AXIS FROM NORTH CENTRAL IOWA ACROSS
ALL OF SOUTHEAST MINNESOTA. SOME DIRECTIONAL SHEAR BUT GOOD SPEED
SHEAR WITH MID-LEVEL JET OF 50-70 KTS PUNCHING IN FROM SOUTHWEST.

WILL MONITOR LINE OF CONVECTION AS IT PUSHES EAST THIS EVENING AND
DROP WATCHES FROM WEST TO EAST. NO CHANGES EXPECTED THROUGH 1030 PM
THOUGH.

.LSE...NONE.

SHEA

In the hours before

Special weather statement, Jun 18, 4:25 PM CDT, 5 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT MON JUN 18 2001

HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND ISOLATED TORNADOES.

TIMING - THIS EVENING AND INTO THE OVERNIGHT HOURS.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - LATE THIS AFTERNOON...THE ATMOSPHERE REMAINS "CAPPED"
WHICH MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH 7PM. A COLD FRONT IS APPROACHING FROM THE WEST THOUGH AND AS
THE ATMOSPHERE BEGINS TO COOL THIS EVENING...THUNDERSTORMS MAY
EXPLOSIVELY DEVELOP DURING THE LATE EVENING ACROSS SOUTHERN
MINNESOTA.

THE FIRST STORMS MAY DEVELOP AS INDIVIDUAL CELLS WITH LARGE HAIL AND
THE BEST TORNADO POTENTIAL. THEY WILL EVOLVE INTO A LINE OF STORMS...
A SQUALL LINE MOST LIKELY...WHICH WILL THEN PUSH EAST AND SOUTH
THROUGH NORTHEAST IOWA...AND INTO WESTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION WOULD MOST LIKELY BE NEEDED
AFTER 7PM IN SOUTHEAST MINNESOTA AND AFTER 9 PM ELSEWHERE. WE URGE
YOU TO MONITOR WEATHER CONDITIONS...ESPECIALLY ONCE A WATCH IS
ISSUED.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:20 PM CDTSevere Thunderstorm WarningARXMitchell55 min
Jun 18, 10:33 PM CDTSevere Thunderstorm WarningARXMitchell57 min
Jun 18, 10:44 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette61 min
Jun 18, 7:25 PM CDTSevere Thunderstorm WarningARXOlmsted65 min
Jun 18, 7:51 PM CDTSevere Thunderstorm WarningARXWabasha54 min
Jun 18, 8:38 PM CDTSevere Thunderstorm WarningARXDodge52 min
Jun 18, 9:15 PM CDTSevere Thunderstorm WarningARXOlmsted45 min
Jun 18, 9:28 PM CDTSevere Thunderstorm WarningARXWabasha32 min
Jun 18, 9:34 PM CDTSevere Thunderstorm WarningARXDodge41 min
Jun 18, 10:14 PM CDTSevere Thunderstorm WarningARXDodge46 min
Jun 18, 10:20 PM CDTSevere Thunderstorm WarningARXHouston, Winona40 min
Jun 18, 10:23 PM CDTSevere Thunderstorm WarningARXOlmsted67 min
Jun 18, 10:42 PM CDTSevere Thunderstorm WarningARXWabasha48 min
Jun 18, 11:00 PM CDTSevere Thunderstorm WarningARXWinona45 min
Jun 19, 12:04 AM CDTSevere Thunderstorm WarningARXWinona41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.